Kansas, 2002Flash Flooding in Kansas, May 24, 2002
May 24, 2002 · NWS TOP · 6 events in 5 counties and zones
6 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 12:38 PM CST, 8 hours 17 minutes earlier.
Area forecast discussion, May 24, 12:38 PM CST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CDT FRI MAY 24 2002
HEAVY PRECIPITATION IN SOUTHERN ZONES MAIN CONCERN...
THUNDERSTORMS EXPECTED TO REFIRE THIS AFTERNOON WITH ONE CELL
ALREADY NOTED ALONG THE OKLAHOMA BORDER SOUTH OF WICHITA AS OF THIS
WRITING. WILL CONTINUE FLASH FLOOD WATCH THROUGH 6 AM SATURDAY IN
THE PREVIOUSLY MENTIONED COUNTIES...WHICH IS THE SOUTHERN PART OF
THE CWA.
SEVERE WEATHER IS EXPECTED TO REMAIN SOUTH OF OUR CWA TONIGHT
ALTHOUGH SOUTHERN FRINGE COUNTIES NEAREST THE FRONTAL ZONE MAY HAVE
A CLOSE CALL.
ALL ACTIVITY SHOULD BE OUT OF THE CWA BY LATE TONIGHT EXCEPT FOR THE
FAR EAST AND SOUTHERN COUNTIES WHERE HAVE CONTINUED WITH A CHANCE
POP FOR EARLY SATURDAY MORNING.
DRY WEATHER THEREAFTER UNTIL ANOTHER ROUND OF PRECIPITATION STARTS
MEMORIAL DAY AND CONTINUES THROUGH DAYTIME THURSDAY.
FOR TEMPERATURES HAVE FOLLOWED A BLEND OF THE LATEST GUIDANCE
CONSENSUS WITH GOING FORECAST.
.TOP...FLOOD WATCH FOR EAST CENTRAL KANSAS UNTIL 6 AM SATURDAY.
KSZ037-054>056-058-059
34In the hours before
Special weather statement, May 24, 6:29 PM CST, 2 hours 26 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-250400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT FRI MAY 24 2002
THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#327...
REPUBLIC WASHINGTON MARSHALL
CLOUD CLAY OTTAWA
SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #327...
CLAY CENTER CONCORDIA MARYSVILLE
SEVERE THUNDERSTORM WATCH #327 REMAINS IN EFFECT UNTIL 11 PM FOR
THE FOLLOWING COUNTIES...
NEMAHA BROWN JACKSON
RILEY POTTAWATOMIE JEFFERSON
GEARY SHAWNEE WABAUNSEE
DICKINSON DOUGLAS MORRIS
OSAGE LYON FRANKLIN
COFFEY ANDERSON
SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #327...
EMPORIA OTTAWA ABILENE
LAWRENCE JUNCTION CITY TOPEKA
MANHATTAN HIAWATHA
Local storm report, May 24, 7:11 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM AMERICUS KS .88 INCH HAIL
05/24/02 LYON PUBLIC REPORTED NICKEL
SIZE HAILLocal storm report, May 24, 7:25 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0823 PM 3 S LAWRENCE KS .75 INCH HAIL
05/24/02 DOUGLAS SPOTTER REPORTED DIME
SIZE HAILSpecial weather statement, May 24, 7:56 PM CST, 59 minutes before
KSZ011-012-022>024-026-035>040-054>056-058-059-250400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT FRI MAY 24 2002
THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#327...
NEMAHA BROWN JACKSON
RILEY POTTAWATOMIE JEFFERSON
GEARY SHAWNEE WABAUNSEE
DICKINSON MORRIS
SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #327...
ABILENE JUNCTION CITY TOPEKA
MANHATTAN HIAWATHA
SEVERE THUNDERSTORM WATCH #327 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...
DOUGLAS OSAGE LYON
FRANKLIN COFFEY ANDERSON
SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #327...
EMPORIA OTTAWA LAWRENCE
WOLTERS
Local storm report, May 24, 8:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM 5 WSW OTTUMWA KS 1.25 INCH HAIL
05/24/02 COFFEY PUBLIC REPORTED HALF
DOLLAR SIZE HAILLocal storm report, May 24, 8:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 11 E MANCHESTER KS 1.5 INCH HAIL
05/24/02 DICKINSON PUBLIC REPORTED WALNUT
SIZE HAIL-
0542 PM 4 S WILSEY KS .88 INCH HAIL
05/24/02 MORRIS PUBLIC REPORTED NICKEL
SIZE HAIL
0623 PM AMERICUS KS .88 INCH HAIL
05/24/02 LYON PUBLIC REPORTED NICKEL
SIZE HAIL
0652 PM NEOSHO RAPIDS KS .88 INCH HAIL
05/24/02 LYON SPOTTER REPORTED NICKEL
SIZE HAIL
0653 PM 3 W HARTFORD KS 1 INCH HAIL
05/24/02 LYON PUBLIC REPORTED QUARTER
SIZE HAIL
0710 PM OSAGE CITY KS .75 INCH HAIL
05/24/02 OSAGE PUBLIC REPORTED DIME
SIZE HAIL
0714 PM 5 WSW OTTUMWA KS 1.25 INCH HAIL
05/24/02 COFFEY PUBLIC REPORTED HALF
DOLLAR SIZE HAIL
0823 PM 3 S LAWRENCE KS .75 INCH HAIL
05/24/02 DOUGLAS SPOTTER REPORTED DIME
SIZE HAILFlash Flood, Osage
- When
- May 24, 8:55 PM CST
- Where
- Osage County, Osage City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in Osage county. Street flooding was reported in Osage City and a car was washed off a roadway near Osage City.
Flash Flood, Douglas
- When
- May 24, 9:15 PM CST
- Where
- Douglas County, Pleasant Grove
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in souther Douglas county near Pleasant Grove.
Flash Flood, Lyon
- When
- May 24, 9:30 PM CST
- Where
- Lyon County, 4 mi SW of Emporia
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding in the southwest part of Lyon county.
Flash Flood, Franklin
- When
- May 24, 10:15 PM CST
- Where
- Franklin County, 1 mi W of Rantoul
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Heavy rains forced a creek out of its banks for a short time near Rantoul.
Flash Flood, Coffey
- When
- May 24, 10:30 PM CST
- Where
- Coffey County, Burlington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Heavy rains produced street flooding in Burlington.
Flash Flood, Coffey
- When
- May 24, 10:45 PM CST
- Where
- Coffey County, 4 mi W of Gridley
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Heavy rains produced flash flooding near Gridley. Water was reported over Highway 57 for a time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 24, 2002$15 million · F0 · 31 events
- High Wind in Connecticut, May 24, 20021 death · 1 event
- Hail in Texas, May 24, 2002$670,000 · 2 in hail · 18 events
- Flash Flooding and Hail in Kansas, May 24 to 25, 20022 in hail · 33 events
- Flash Flooding in Kansas, May 24, 200229 events
- Tornado and Flash Flood in Oklahoma, May 24, 2002F0 · 28 events
- Hail in Kansas, May 24, 20021 in hail · 17 events
- Tornado and Hail in Texas, May 24, 2002F0 · 15 events
- Hail in Kansas, May 24, 20021.75 in hail · 5 events
- Hail in Kansas, May 24, 20021.25 in hail · 5 events
- Flooding in Missouri, May 24 to 28, 20025 events
- Hail in Kansas, May 24, 20021 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291448, 5291449, 5291450, 5291451, 5291452, 5291453.